Utah, 2013Flash Flooding in Utah, September 10, 2013
September 10, 2013 · NWS GJT · 2 events in 2 counties and zones
Several days of monsoon related rainfall lead to flash flooding in and near the national parks within southeast Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several days of monsoon related rainfall lead to flash flooding in and near the national parks within southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 10, 7:07 AM MST, 53 minutes earlier.
Area forecast discussion, Sep 10, 7:07 AM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
807 AM MDT TUE SEP 10 2013
.UPDATE...
ISSUED AT 805 AM MDT TUE SEP 10 2013
AREA OF RAIN MOVING NORTH OVER EASTERN UT DRIVEN BY A SHORTWAVE JUST
ENTERING SE UT PER SATELLITE WATER VAPOR IMAGE. MODERATE TO LIGHT
RAIN REPORTED AT CANYONLANDS AIRPORT NORTH OF MOAB FOR THE LAST FEW
HOURS. A STEADY RAIN REPORTED AT BLUFF AT 8AM. UPDATED THE WORDED AND
GRIDDED FORECAST FOR THIS. SPOTTER CALLS EARLY THIS MORNING HAVE
YIELDED LITTLE NEW INFORMATION...BUT WITH RAIN IN MOAB NOW AND MORE
EXPECTED THROUGHOUT THE DAY...WILL REPLACE THE CURRENT FLOOD
ADVISORY FOR ARCHES NATIONAL PARK WITH A FLOOD WARNING AND EXPAND
THE AREA TO INCLUDE THE ENTIRE PARK.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 118 AM MDT TUE SEP 10 2013
DEEP AND MOIST SOUTHERLY FLOW WILL CONTINUE THROUGH THIS EVENING
AS LOW PRESSURE REMAINS ANCHORED NEAR LAS VEGAS. THIS PERSISTENT
CONVEYOR BELT OF MOISTURE COMBINED WITH WEAK DYNAMICS AND
DIFLUENCE ALOFT WILL KEEP WIDESPREAD SHOWERS AND EMBEDDED
THUNDERSTORMS ROLLING THROUGHOUT THE DAY. EXPANSION OF FLASH FLOOD
WATCH WAS MADE EARLIER AND WITH SOILS BEYOND SATURATED FOR OUR
SIDE OF THE MOUNTAINS...WILL NOT TAKE MUCH IN THE WAY OF STRONGER
CONVECTION TO SEND TORRENTS OF WATER DOWN NORMALLY DRY WASHES IN
THE REGION. AFTER A BRIEF LULL EARLY THIS MORNING...ACTIVITY WILL
BE PICKING UP FROM SOUTH TO NORTH AS ANOTHER STRONGER WAVES LIFTS
THROUGH THE REGION. EXPECT A BIT MORE THINNING OF THE DENSE CLOUD
COVER AS WELL...ESPECIALLY ACROSS SOUTHEAST UTAH WHERE A LITTLE
DRIER AIR IS TRYING TO PUNCH IN PER LATEST SATELLITE IMAGERY.
HOWEVER...THE ATMOSPHERE REMAINS EXTREMELY BUOYANT AND MOIST SO
ANY BREAKS WILL LIKELY FILL BACK IN RATHER QUICKLY. MOST AREAS
ACROSS EASTERN UTAH AND WESTERN COLORADO PICKED UP BETWEEN A HALF
INCH TO WELL OVER AN INCH YESTERDAY...AND SIMILAR NUMBERS CAN BE
EXPECTED TODAY WITH LITTLE CHANGE IN PRECIPITABLE WATER VALUES ON
THE EVENING SOUNDING. WILL UNDERCUT MOS TEMPS BY SEVERAL DEGREES
WITH THE CLOUD COVER AND SHOWERS THROUGHOUT THE REGION.
IN A STAGNANT PATTERN...THE CUTOFF UPPER LOW WILL SPIN IN THE
VICINITY OF LAS VEGAS THROUGH WEDNESDAY. TONIGHT A STRONG LOBE OF
ENERGY LIFTS INTO NE UTAH BY MIDNIGHT OR INTO THE EARLY MORNING
HOURS. SUBSIDENCE ON THE SOUTH SIDE OF THIS VORT LOBE WILL LIMIT
EVENING SHOWERS IN SE UTAH AND THE FOUR CORNERS REGION BUT ENHANCE
HEAVY SHOWERS OVER THE NORTH THROUGH THE EVENING. MODELS SHOW A
SIGNIFICANT BUT BRIEF DOWNTURN OF RAIN SHOWERS IN THE EARLY
MORNING HOURS.
WEDNESDAY A SECOND VORT LOBE ROTATES INTO THE FOUR CORNERS IN THE
MORNING AND LIFTS THROUGH THE CWA THROUGH THE DAY FOR ANOTHER
ROUND OF HEAVY SHOWERS. AS THE LOBE LIFTS NORTH OF I-70 IN THE
AFTERNOON...MID LEVEL DRYING TO ITS SOUTH WILL LIMIT RAINFALL
SOMEWHAT. BUT AFTER HEAVY RAINFALL ON MONDAY AND TUESDAY...SOILS
WILL GENERALLY BE SATURATED AND NEARLY ALL RAINFALL WILL
IMMEDIATELY RUNOFF INTO STREAMS AND FORMERLY DRY ARROYOS. FLOODING
REMAINS A THREAT.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 118 AM MDT TUE SEP 10 2013
PRECIPITABLE WATER VALUES DIMINISH WEDNESDAY NIGHT BUT ARE STILL
ABOVE NORMAL IN THE 0.75-1 INCH RANGE. SCATTERED NOCTURNAL WILL
CONTINUE. THURSDAY THE MODELS ARE IN GOOD AGREEMENT KICKING THE
UPPER LOW INTO WEST CENTRAL UTAH. THIS WILL SHIFT THE DEEP
MOISTURE PLUME INTO WESTERN COLORADO WHILE PRODUCING SOME VERTICAL
SHEAR UNDER A 60KT JET STREAK ORIENTED SOUTH-NORTH ALONG THE UT-CO
BORDER. SO THE EASTERN PORTION OF THIS FORECAST AREA WILL GET
THEIR TURN WITH HEAVY SHOWERS. NOCTURNAL SHOWERS ARE EXPECTED
AGAIN THURSDAY NIGHT BUT WATER-LOGGED SE UTAH WILL SEE DIMINISHED
SHOWERS.
THE UPPER LOW OVER THE GREAT BASIN WILL BE FILLING AND LIFTING
NORTHEAST AS WE PUSH THROUGH THE WEEKEND. THIS WILL LEAD TO A SLOW
DECREASE IN OUR SHOWERS AND THUNDERSTORMS...WITH ACTIVITY
TRANSITIONING BACK TO A MORE DIURNAL AFTERNOON AND EVENING PATTERN
WITH MOUNTAIN LOCALES FAVORED. WILL ALSO SEE A GRADUAL DECREASE
IN LOW LEVEL MOISTURE AND SFC DEW POINTS...PROMISING COOLER NIGHTS
BY EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 118 AM MDT TUE SEP 10 2013
ANOTHER SHOWERY DAY ACROSS EASTERN UTAH AND WESTERN COLORADO WITH
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED. MOUNTAINS
WILL BE FREQUENTLY OBSCURED IN CLOUDS WITH AREAS OF MVFR AND LOCAL
IFR CIGS AND VSBYS EXPECTED AT ALL AIRPORTS IN THE REGION. HEAVY
RAINFALL CAN ALSO BE EXPECTED. THIS AFTERNOON DIMINISHES A BIT
AFTER 06Z THIS EVENING. THERE WILL ALSO BE LOCAL AREAS OF FOG
THROUGH 15Z THIS MORNING AND AGAIN AFTER 06Z TONIGHT...WITH HIGHER
VALLEYS FAVORED...SUCH AS KTEX.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ003-017-020-021.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ001-002-004>014-
018-019-022-023.
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ022-025-027>029.
&&
UPDATE...JAD
SHORT TERM...JDC/JOE
LONG TERM...JOE/JDC
AVIATION...JDCHazardous weather outlook, Sep 10, 3:41 AM MST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
441 AM MDT TUE SEP 10 2013
COZ001>014-017>023-UTZ022>025-027>029-111200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
441 AM MDT TUE SEP 10 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING FOR MOST OF
EASTERN UTAH AND ALL OF WESTERN COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN
UTAH AND WESTERN COLORADO THROUGH TONIGHT. HEAVY RAIN WILL BE
POSSIBLE AND A FLASH FLOOD WATCH WILL BE IN EFFECT THROUGH THIS
EVENING. THE POTENTIAL EXISTS FOR FLASH FLOODING...ESPECIALLY IN
NARROW SLOT CANYONS...NEAR STEEP TERRAIN AND OVER BURN SCARS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
EXPECT SHOWERS AND THUNDERSTORMS THROUGHOUT THE PERIOD FAVORING
HIGHER TERRAIN. A PERSISTENT INFLUX OF MONSOON MOISTURE POSES THE
THREAT OF LOCALIZED RUNOFF PROBLEMS EACH DAY THROUGH MIDWEEK.
SOME DRYING CAN BE EXPECTED FRIDAY...ALTHOUGH ANOTHER SURGE OF
MOISTURE APPEARS POISED TO BACK THROUGH THE REGION OVER THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flash Flood, Grand
- When
- September 10, 8:00 AM MST to 8:00 PM MST
- Where
- Grand County, 5.13 mi NE of (Cny)canyonlands Fld to 5.61 mi SSW of Elba Station
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.813, -109.672
Heavy rainfall caused flash floods which closed many roads in Arches National Park. Persistent flooding occurred along dry washes adjacent to Delicate Arch and Wolfe Ranch Road through the early evening hours.
Flash Flood, San Juan
- When
- September 10, 7:28 PM MST to 11:00 PM MST
- Where
- San Juan County, 8.92 mi NNW of Mexican Hat to 8.75 mi NNW of Mexican Hat
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.270, -109.930
Fast flowing water runoff from heavy rainfall overran the Valley of the Gods roadway and filled adjacent dry washes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in New Mexico, September 10 to 17, 20131 death · $11 million · EF0 · 59 events
- Flash Flooding and Debris Flow in Utah, September 10 to 14, 2013$1.2 million · 1 in hail · 16 events
- Flash Flooding and Flood in Arizona, September 10, 2013$230,000 · 3 events
- Flash Flood in Michigan, September 10, 2013$125,000 · 1 event
- Flash Flooding and Lightning Strike in Arizona, September 10 to 14, 2013$108,000 · 3 events
- Damaging Winds in Iowa, September 10, 2013$55,000 · 70 kt wind · 2 events
- Damaging Wind in Indiana, September 10, 2013$30,000 · 56 kt wind · 1 event
- Flood in Arizona, September 10 to 11, 2013$25,000 · 1 event
- Drought in Iowa, September 10 to 30, 20138 events
- Drought in Wisconsin, September 10 to 30, 20136 events
- Drought in Texas, September 10 to 23, 20135 events
- Drought in Minnesota, September 10 to 30, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528767, 528769.